1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Medications and Exercise Interactions

Mixing medications with exercise can cause unexpected side-effects

By

Updated September 06, 2013

Stimulants and Exercise
Many common over-the-counter and prescription medications can cause side-effects if you exercise. While most people know that the caffeine found in coffee, colas and some aspirin is a stimulant, many don't realize that cold medications, diet pills, allergy remedies and herbal teas also may contain compounds that can elevate the heart rate. For most people, taking any one of these in a normal dose probably wouldn't cause a problem. But with the addition of exercise (also a stimulant) you may experience unwanted side-effects.

Supplements, Ergogenic Aids and Exercise
Some drugs may hurt performance by impairing coordination and judgment, causing drowsiness or accelerating dehydration. Others, called ergogenic aids may enhance performance, though often at some risk. Many of these drugs and supplements are banned by most professional sports governing bodies.

Cipro and Tendon Injuries
Tendon injuries and other problems have been reported in athletes who have taken a class of antibiotics called fluoroquinolones, also known as Cipro, a popular antibiotic for skin, respiratory and urinary tract infections. While Cipro clear many infections some physicians advise against its use in athletes. One study published in the American Journal of Sports Medicine found that higher doses of Cipro had more severe effects.

In most cases of an adverse reaction to Cipro the preliminary symptom often includes a slight twinge of pain or soreness that occurs during or after activity. It's common for athletes to ignore this sort of pain, but if they do that while they're on this drug, they may develop tendon inflammation or other injuries. Athletes at greatest risk of injury are those who do high-impact exercise, heavy lifting or fasts starts and stops.

The U.S. Food and Drug Administration (FDA) recently changed the labeling for fluoroquinolones to include a warning about the possibility of tendon rupture and to recommend stopping the drug and refraining from exercise at the first sign of pain or inflammation. Yet many doctors aren't aware of this advice.

Anti-Inflammatory Medications for Sports Injuries
There is some controversy over whether chronic overuse of over the counter anti-inflamatories can cause permanent damage to cartilage, but you should not be taking nonsteroidal anti-inflammatories (NSAIDs) just so you can exercise through an injury. Exercisers who rely on these drugs to mask pain will end up with other problems because pain is the body's signal that something is wrong, so trying to block it out may lead to serious injury.

Also See:

Alcohol and Antihistamines
Injury also can occur when exercisers take drowsiness-inducing medications, such as alcohol and many antihistamines, before activity, Chamberlain notes. These medications can decrease reaction time, balance and coordination. If you take them your should avoid things like cycling or using mechanical equipment like a treadmill.

Jacob Sode, Niels Obel, Jesper Hallas, Annmarie Lassen. (2007) Use of fluroquinolone and risk of Achilles tendon rupture: a population-based cohort study. European Journal of Clinical Pharmacology 63:5, 499

Ask the Experts about Orthopaedic/Rheumatological Disorders for Physician Assistants, Medscape Family Medicine/Primary Care, What Is the Risk of Tendonitis With Fluoroquinolone Use?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.